By Topic

Solutions to the Hamilton-Jacobi Equation With Algebraic Gradients

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$31 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

1 Author(s)
Ohtsuka, T. ; Dept. of Syst. Innovation, Osaka Univ., Toyonaka, Japan

In this paper, the Hamilton-Jacobi equation (HJE) with coefficients consisting of rational functions is considered, and its solutions with algebraic gradients are characterized in terms of commutative algebra. It is shown that there exists a solution with an algebraic gradient if and only if an involutive maximal ideal containing the Hamiltonian exists in a polynomial ring over the rational function field. If such an ideal is found, the gradient of the solution is defined implicitly by a set of algebraic equations. Then, the gradient is determined by solving the set of algebraic equations pointwise without storing the solution over a domain in the state space. Thus, the so-called curse of dimensionality can be removed when a solution to the HJE with an algebraic gradient exists. New classes of explicit solutions for a nonlinear optimal regulator problem are given as applications of the present approach.

Published in:

Automatic Control, IEEE Transactions on  (Volume:56 ,  Issue: 8 )